Amitryptalyene making depression worse

My daughter was given ami so say to help her improve her sleep ( basically she wasnt sleeping) but she was NOT depressed just cross angry and fed up at having Fibro. They tried to build up the dose but she reacted badly made her feel really giddy and sick so they dropped dose but she seems to have dived into an ever deepening depression. I know ami can have this effect, anyone out there had problems?

They have now given her something else on top to make her sleep!!!! thought thats what the ami was for and we seem to be in a meds cycle.

I would like her to come off everything and see what she is like and then try again if necessary with something else

Im not a lover of medication

Anyone any thoughts

11 Replies

oldestnewest
  • Amitryptiline can have the affect that sometimes its mean to be curing! it is not rite for everyone either .

    I would definately consider going back for the tiredness . alongside everythign else i had Zopiclone which there are different strengths which is used for sleepless nghts. But depends what she takes etc and down to the Dr's choice.

    If originaly using for sleeplessness but now depressed then she must go back and tell them.

    my sisster takes it for nerves from doing her neck and one arm tingling, she been on for over 2 yrs on level and fine she drinks with it and is happy!

    I had a customer taking Ami and everytime i went (ever fortnight) she be in bed went on over a month i said to her this was not rite and had to get the Dr asap as she should not be in bed this length of time with this med for depression she should of been picking up and coming round more.. turned out she had double PHeumonia.

    I took amitryp i was a heavy zombie and was in last week but persisted for the tingling and pain from the neck ..i was taken off because of really bad speech problems too.

    it is like anything Dr will only know if you keep them informed what your daughter is feeling.

    Depression can get gripping and can be hard to get out of (i been there 16yrs ago) and lasted a long time.

    hope all gets sortd out soon xxxxxxxxxxxxxxxx

  • Hi my 3rd anti depressant worked for me... If she is not improving that one may not suit her ... Insist you try another... I had to go through two horrible ones .... Not amatryptaline until I ended up on dosulepin... Old and cheap but suits me perfectly

    We are all different so it makes sense not everyone will suit the same meds

    Hope you find one to suit her soon

    Hugs VG x

  • Hello

    I too had really bad side effects with amitriptaline and changed 3 times before I found one that worked for me it is trail and error I am afraid.

    my advice to your daughter is to change anti-depressants (I am on Mirtazapine 45mg and not had any side effects)

    I am not a great lover of meds either but with fibromyalgia or serotonin levels deplete quicker so it is adviceable to take anti depressant to keep serotonin levels up, and serotonin does really affect your mood. also maybe she should get some CBT (cognitive behavior therapy) either through your GP or contact the local womens center (for free)

    there is a lot to deal with with fibro, sometimes it is easier to talk to a stranger that has no emotional involvement in you.

    good luck

  • Thank you for replying

    The ami was not initially prescribed for depression meant to help her sleep but it seems to have caused her to become depressed shes really in quite a black place

    She did go to councelling but paid for it privately as with her old GP she seemed to get no help re this, she has had to drop her working hours now because of the fibro and cannot afford to keep going. She would like CBT but has no idea how to access you mention a womens centre how would she find one locally to her?

    Thanks

  • Yes with fibro loads of us are prescribed anti ds for sleeping problems now I got mine sorted I do sleep its amazing how good sleep helps you cope through the day with fibro

    Good luck finding one that's suits

    VG x

  • How did you get yours sorted, good GP or consultant? They just seem to want to label her as a depressive and add more medications. She wasnt clinically depressed before taking ami just want her off it and start again. What did you try what works for you, just so worried for her

  • Hi dayjac, I was on Amytryptilene but was allergic to it. I was swapped to dosulepin, just like VG. I haven't changed since.

    It's so important that Fibro sufferers get the best sleep possible, as our sleep patterns are disrupted therefore not giving us enough deep sleep, which just adds to the fatigue etc.

    Occasionally, I will also need to use Zopliclone (sleeping tablet). I only resort to this when I have had a sustained period of very poor sleep and I will only take the Zopliclone for a couple of nights, at the most for two reasons....I don't want to lose its effectiveness as it took ages to find a sleeping tablet that would work on me and secondly I do not want to become dependent on it.

    It's certainly worth reviewing your daughter's medication, but overall, having an anti-depressant in a low dose (ie not a high dose that would be taken for depression) to help with the sleep, it's so vital.

    I really hope you and your daughter find the right combination.

    Take care and best wishes

    Arti.

  • unfortunately stopping the anti-d's suddenly will cause her to go into a depression, going cold turkey, but she must go back to GP to get it sorted. Taking meds is a side effect of Fibro, none of us like it but we have to do i just to get through a relatively 'normal' day. I take ami to help with my sleep and could't manage with it. do hope your daughter gets it sorted soon

    M x

  • My gp sorted me out he tried and tried until he found out what sorted me... In between tried lots of pain meds that don't agree with me it can be a long a wearisome process till you find out what suits you best once you do a couple of weeks and you realise this is what your body feels comfortable .. I went from sleep deprivation and hallucinations to sleeping 7 hours most nights. That usually sets me up to cope with the day... Though stress will throw me out and I get the occasional sleepless night.

    VG x

  • Thank you all so much for replying, Im still trying to get her to join this site.

    Have spoken to her partner and let him know what you have all said and he is going to go with her to try and get something sorted.

    Just keeping my fingers crossed

  • what time of day des she take them?

    initially I was told to take then a little while before going to bed. that was 10 yrs. ago now and I feel I'm most prob too used to them. I was told they would take a long while to get used to them and to up the dose very gradually.

    I now take 40mg so that's like an in between what they'd recommend for depression but low enough to be effective or pain relief. I was told although they technically are antidepressants they aren't used as such on their own for depression now, but were good for night time pain. I have got over the main side effects apart from dry mouth but try to take them no later than around 7pm, that way I don't wake with a hangover and I am 'more awake' earlier. sometimes because f taking other meds on top my OH has struggled to wake me properly until after. 10 am.

    go back and speak to the GP, he may say it's too early to tell, or say come off them. but don't just stop on your own. theatre one of the meds that needs to be monitored when you come off them.

    I find the take the edge off, not completely, to relax me before going to bed, but saying thatI could still stay away all time at times.

    good luck xxx

You may also like...